Alert archive / Hawaii / High Wind Warnings in 2006

High Wind Warning 3, NWS Honolulu, HI

February 24, 2006Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Feb 24, 2006, 4:14 PM HST for Hawaii County, Hawaii. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2006, 4:14 PM HST (02:14 UTC)
Expired
Feb 25, 2006, 3:50 AM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 2.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2006-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2006-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 250214
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
414 PM HST FRI FEB 24 2006

...WIND ADVISORY UPGRADED TO HIGH WIND WARNING FOR THE BIG ISLAND
SUMMITS...

.WINDS AT SUMMIT ELEVATIONS HAVE STARTED TO INCREASE IN RESPONSE
TO AN UPPER LEVEL JET STREAM APPROACHING FROM THE WEST. THE WEST WINDS
WILL GRADUALLY INCREASE THROUGH SATURDAY MORNING...REACHING WARNING
LEVELS SATURDAY AFTERNOON.

HIZ028-251400-
/O.UPG.PHFO.WI.Y.0008.000000T0000Z-060226T1800Z/
/O.NEW.PHFO.HW.W.0003.060225T0214Z-060226T1800Z/
BIG ISLAND SUMMITS-
414 PM HST FRI FEB 24 2006

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM HST SUNDAY...

WEST WINDS WILL BE 30 TO 40 MPH THROUGH SATURDAY
MORNING...INCREASING TO 35 TO 50 MPH SATURDAY AFTERNOON. 

VISITORS TO THE SUMMITS SHOULD EXERCISE CAUTION DUE TO STRONG
CROSS WINDS. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY HIGH PROFILE VEHICLES.

$$

TANABE
1 follow-up statement
000 
WWHW70 PHFO 251350
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
350 AM HST SAT FEB 25 2006

...WIND NOT EXPECTED TO REACH WARNING CRITERIA...

.WHILE THE WIND IS EXPECTED TO INCREASE TODAY OVER HIGHER
ELEVATIONS OF THE BIG ISLAND...IT IS NOT EXPECTED TO REACH THE
CRITERIA FOR A WARNING...AND ONLY TO APPROACH THE CRITERIA FOR A
WIND ADVISORY.

HIZ028-251500-
/O.CAN.PHFO.HW.W.0003.000000T0000Z-060226T1800Z/
BIG ISLAND SUMMITS-
350 AM HST SAT FEB 25 2006

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
WIND WARNING. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 24, 4:00 PM HST, 14 minutes earlier.

Area forecast discussion, Feb 24, 4:00 PM HST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST FRI FEB 24 2006

.SYNOPSIS...
INCREASING HIGH CLOUDS ASSOCIATED WITH AN APPROACHING JET STREAM
WILL KEEP SKIES MOSTLY CLOUDY THROUGH THE WEEKEND. AT LOWER
LEVELS...LIGHT NORTHEAST TRADES WILL CONTINUE TO FOCUS SHOWERS OVER
WINDWARD AND MAUKA AREAS THROUGH SATURDAY. DEVELOPING LOW PRESSURE
TO THE NORTHWEST OF THE STATE IS EXPECTED TO BRING SOUTHEAST WINDS
AND MORE NUMEROUS SHOWERS STARTING SUNDAY. THE UNSETTLED WEATHER IS
LIKELY TO CONTINUE INTO MUCH OF NEXT WEEK AS A PERSISTENT...MOIST
SOUTHEAST FLOW PERSISTS OVER THE ISLANDS.

&&

.DISCUSSION...
AN APPROACHING JET STREAM FROM THE WEST IS USHERING IN A SWATH OF
MID AND HIGH LEVEL CLOUDS. WHILE THESE CLOUDS WILL KEEP SKIES MOSTLY
CLOUDY OVER THE STATE THROUGH THE WEEKEND...SHOWER ACTIVITY IS NOT
EXPECTED TO PICK UP SIGNIFICANTLY UNTIL SUNDAY. OVERNIGHT AND
SATURDAY...WEAK NORTHEAST TO EAST FLOW WILL KEEP SHOWERS FOCUSED
OVER WINDWARD AND MAUKA AREAS. FROM SUNDAY ON...HAVE MADE QUITE A
FEW CHANGES TO THE FORECAST...THE MOST SIGNIFICANT BEING MAINTAINING
MOSTLY SKIES THROUGHOUT...AND INCREASING THE LIKELIHOOD OF SHOWERS
OVER THE MIDDLE OF NEXT WEEK.

DEEPER LAYER MOISTURE BEGINS SPREADING OVER THE ISLANDS ON SUNDAY AS
LOWER LEVEL WINDS TURN SOUTHEAST...WHICH SETS UP A GOOD CHANCE OF
SHOWERS FOR ALL SECTIONS BY THEN AS DOWNWIND CONVERGENCE ZONES OR
PLUMES TURN TOWARD THE SMALLER ISLANDS. THE MID-LEVELS WILL REMAIN
RATHER COLD...SO WITH THE ADDITION OF DEEPER MOISTURE WILL COME THE
THREAT FOR A FEW HEAVIER DOWNPOURS ONCE AGAIN. FOR TIME BEING...HAVE
KEPT MENTION OF HEAVIER SHOWERS LIMITED TO THE TUESDAY AND WEDNESDAY
TIMEFRAME...THOUGH THIS WILL UNDOUBTEDLY NEED SOME FINE TUNING LATER.

ONCE IT RETURNS...THE WETTER THAN NORMAL PATTERN APPEARS AS THOUGH
IT WILL LAST WELL INTO NEXT WEEK. THE MODELS KEEP THE ISLANDS
SANDWICHED BETWEEN THE TRAILING AND OF A FRONTAL BOUNDARY OR
SHEARLINE DROPPING DOWN FROM THE NORTH...AND A COLD FRONT
APPROACHING FROM THE WEST. IT IS DIFFICULT TO DETERMINE PRECISELY
WHERE THE BEST FORCING WILL BE THIS FAR OUT...BUT THE CONDITIONS
APPEAR FAVORABLE FOR HEAVIER SHOWERS OR THUNDERSHOWERS THROUGH MUCH
OF NEXT WEEK. AS STATED EARLIER...THE CURRENT GRIDS REFLECT A
MARKED INCREASE IN SKY COVER...AND A TREND TOWARD THE WET
DIRECTION. FOR THE TIME BEING HAVE LEFT OUT THUNDERSTORMS...AND HAVE
KEPT
MENTION OF HEAVIER SHOWERS LIMITED TO THE TUESDAY AND WEDNESDAY
TIMEFRAME. WILL FINE TUNE ONE WAY OR THE OTHER OVER THE NEXT COUPLE
OF DAYS.

FOR THE BIG ISLAND SUMMITS...HAVE INCLUDED A SLIGHT CHANCE OF SNOW
STARTING LATE TONIGHT...THEN GRADUALLY UPPING THE CHANCE OF SNOW
OVER THE WEEKEND DUE TO INCREASING MOISTURE AT SUMMIT ELEVATION. THE
APPROACHING JET WILL BRING INCREASING WEST WINDS THAT WILL LIKELY
REACH WARNING LEVELS SATURDAY AFTERNOON. HAVE UPGRADED THE WIND
ADVISORY TO A HIGH WIND WARNING FOR THE SUMMITS IN ANTICIPATION OF
THE EXPECTED INCREASE. THE STRONG WEST WINDS...AND THE FACT THAT THE
SUMMITS WILL LIKELY BE IN CLOUD MOST OF THE TIME...WILL PRODUCE
UNFAVORABLE CONDITIONS AT THESE HIGHER ELEVATIONS FOR THE NEXT
SEVERAL DAYS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 AM HST SUNDAY FOR BIG ISLAND SUMMITS.

&&

Nearby

High Wind Warnings in Hawaii, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.